Hail, Washington
- When
- August 1, 12:45 PM CST to 1:05 PM CST
- Where
- Washington County, Brighton
- Measured
- 1.75 in hail
- Property damage
- $150,000
- Crop damage
- $25,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.183, -91.817
Lasted 20 minutes
Outflow boundaries from overnight convection interacted with a cold front and allowed thunderstorms to develop during the afternoon hours. Copious amounts of hail were produced due to fairly low freezing levels aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Outflow boundaries from overnight convection interacted with a cold front and allowed thunderstorms to develop during the afternoon hours. Copious amounts of hail were produced due to fairly low freezing levels aloft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 1, 2:07 AM CST, 10 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 307 AM CDT FRI AUG 1 2003 HMMM....DIFFLUENCE ALOFT AND A VORT MAX MOVING THROUGH AND THE END RESULT IS NOT MUCH IN THE WAY OF CONVECTION. PLENTY OF LIFT ACROSS THE AREA WHICH IS APPARENT BY THE AMOUNT OF AC THAT DEVELOPED BUT NOW THAT IS DISSIPATING OVER WESTERN IOWA. ALL MODELS ROTATE VORT MAXES THROUGH THE REGION WITH DIFFLUENCE ALOFT...WHICH IS PRODUCING SOME LIFT. CONVERGENCE ALONG FRONT NOT ALL THAT STRONG...WHICH COULD VERY WELL BE THE LIMITING FACTOR FOR CONVECTION LATER TODAY. THEREFORE WILL CUT POPS TO 20-30 RANGE WITH BETTER POPS AHEAD OF THE FRONT. CONVECTION FOR SATURDAY A QUESTION MARK. HOWEVER BELIEVE CYCLONIC FLOW AND DIFFLUENCE MAY BE ENOUGH TO GET SOMETHING GOING IF MODEL VORT MAX IS REAL (IT IS NOT APPARENT IN WV IMAGERY). THUS WILL GO WITH IDEA OF DIURNAL CONVECTION FOR THE NEXT FEW DAYS. NO CHANGES TO EXTENDED ATTM. DVN... IA...NONE. IL...NONE. MO...NONE. SF
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-020930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... AN UPPER AIR DISTURBANCE WILL INTERACT WITH A COLD FRONT MOVING THROUGH THE REGION THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE FORECAST TO AGAIN DEVELOP DURING THE AFTERNOON AND EVENING HOURS. THE UPPER LEVEL DISTURBANCE WILL PROVIDE SUFFICIENT WIND SHEAR THAT MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP. IF SEVERE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS...AND THE MOST LIKELY TIME PERIOD WOULD BE 4 PM TO MIDNIGHT. CURRENTLY THE AREA MOST AT RISK FOR SEVERE STORMS APPEARS TO BE EAST OF A LINE FROM MEMPHIS MISSOURI TO FREEPORT ILLINOIS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... AN UPPER LEVEL STORM SYSTEM IS FORECAST TO SETTLE ACROSS THE REGION SATURDAY THROUGH MONDAY. DISTURBANCES ROTATING AROUND THE UPPER LEVEL STORM SYSTEM WILL BRING A THREAT OF AFTERNOON AND EVENING THUNDERSTORMS TO THE AREA. SEVERE STORMS ARE NOT ANTICIPATED DUE TO A LACK OF WIND SHEAR. HOWEVER IF STORMS BECOME SUFFICIENTLY STRONG...SMALL HAIL IS POSSIBLE DUE TO COLD AIR ALOFT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR AREAS EAST OF A MEMPHIS TO FREEPORT LINE. SF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1059 AM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1046 AM FLORENCE IL 51 MPH TSTM GUST
08/01/03 STEPHENSON REPORTED BY EMERGENCY
MANAGEMENT.
1046 AM FLORENCE IL .5 INCH HAIL
08/01/03 STEPHENSON REPORTED BY EMERGENCY
MANAGEMENT.The Quad Cities radar (KDVN), 114 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
1 hail. Local standard time, as filed.
Lasted 20 minutes
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374185.